Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Charleston, WV

June 2, 2001Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2001, 8:17 PM EDT for Kanawha County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2001, 8:17 PM EDT (00:17 UTC)
Expired
Jun 2, 2001, 8:45 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:25 PM EDTHail 1South Charleston, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS51 KRLX 030018
SVRRLX
WVC039-030045-
/NEW.KRLX.SV.W.0097.030017-030045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT...

* AT 812 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF TORNADO...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NITRO AND CHARLESTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3833 8191 3833 8184 3828 8180 3824 8146
          3843 8144 3846 8174 3840 8188

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SAT JUN 2 2001

STILL LOOKS INTERESTING FOR LATE AFTERNOON/EVENING.

NOW LOOKS LIKE BEST CHANCE FOR THE STRONGEST STORMS WILL BE ALONG
LINE THAT FORMS...OR EVOLVES OUT OF SEVERAL THIN LINES NOW FORMING
RIGHT ALONG THE FRONT.  LINE WILL GET OUT AHEAD OF FRONT A
LITTLE...AND CROSS WV...STRADDLING THE 0Z HOUR...WITH BEST
INSTABILITY SOUTHERN HALF OF CWA ALTHOUGH BEST DYNAMICS/UPPER
COOLING IS ACROSS THE NORTH.  MESO ETA STILL SHOWS INTERESTING BOW
PATTERN IN MOISTURE AND LIFT FIELDS ACROSS SOUTHERN HALF AT 0Z.

WILL MASSAGE THUNDERSTORM EARLY WORDING...POSSIBLY STRONG EASTERN
SECTIONS...OUT OF SHOTGUN...BASED ON RADAR AND OTHER DIAGNOSTIC
TRENDS.

OTHERWISE WILL KEEP CHANCE POPS FOR SHOWERS GOING OVERNIGHT WITH
AMPLE POST FRONTAL MOISTURE INDICATED.  WILL ADD CHANCE POPS FOR
SHOWERS SUNDAY FOR NORTHERN MOUNTAINS AT LEAST...GIVEN LOW LEVEL
CONVERGENT CYCLONIC UPSLOPE FLOW AND LINGERING MOISTURE.

SHORT BREAK ASSOCIATED WITH NARROW DEFORMATION ZONE SUNDAY EVENING.
WILL BITE ON MESO ETA/AVN TIMING ON WARM FRONT AND INTRODUCE CHANCE
POPS SOUTHWEST BY MONDAY MORNING.  THESE MODELS ALSO AGREE ON WARM
ADVECTION PRECIPITATION FALLING APART DURING THE DAY ON MONDAY AS
THE FRONT PUSHES THROUGH.  WITH JUST CHANCE POPS...DESTABILIZATION
ASSOCIATED WITH WARM FRONT PUSHING THROUGH...AND TIME OF YEAR...WILL
OPT TO CALL IT SHOWERS RATHER THAN RAIN.

WILL CARRY THIS IDEA INTO MONDAY NIGHT...ALTHOUGH COULD NOT RULE OUT
A THUNDERSTORM AS WELL BY THEN.  WILL HAVE THUNDERSTORMS IN FORECAST
TUESDAY AND WEDNESDAY WITH FRONT STALLED CLOSE BY AND SOUPY AIR MASS
ON ITS SOUTH SIDE.  WILL DEFINITELY NEED TO WATCH RAINFALL AMOUNTS
WITH THIS...WITH MOST POTENTIAL FOR PROBLEMS WEDNESDAY AS SHORT WAVE
APPROACHES.

NUMBERS:  CLOSE TONIGHT AND SUNDAY...AT OR BELOW SUNDAY NIGHT...AND
BETWEEN WIDE RANGE ON MONDAY...WHICH AGREES WITH ONGOING PACKAGE.
POPS:  CLOSER TO FWC/S.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / TRM

In the hours before

Local storm report, Jun 2, 7:11 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
711 PM EDT SAT JUN 2 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 SW HOGSETT              WV   .75 INCH HAIL
06/02/01   MASON                          REPORTED BY DAM OPERATOR
                                          AT R.C. BYRD LOCK AND DAM.

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:03 PM EDTSevere Thunderstorm WarningRLXRoane27 min
Jun 2, 8:45 PM EDTSevere Thunderstorm WarningRLXKanawha15 min
Jun 2, 9:14 PM EDTSevere Thunderstorm WarningRLXWebster31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.